Nebraska, 2025

Damaging Wind in Nebraska, February 25, 2025

February 25, 2025 · NWS GLD · 1 event in 1 county or zone

Showers developed across southwest Nebraska during the late afternoon on February 25th. These showers brought wind gusts of 50-53 mph in Hitchcock county and 53 to 74 mph wind gusts across Red Willow county, where the strongest gust occurred at the McCook Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Showers developed across southwest Nebraska during the late afternoon on February 25th. These showers brought wind gusts of 50-53 mph in Hitchcock county and 53 to 74 mph wind gusts across Red Willow county, where the strongest gust occurred at the McCook Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 25, 5:25 PM CST, 53 minutes earlier. Its key messages:

  • A 20 percent chance of showers and isolated thunderstorms this evening. An isolated wind gust to 55 mph and dry lightning may accompany any thunderstorm that develops.
  • Low probability (30 percent) for elevated to near critical fire weather conditions Friday afternoon.
  • Confidence in precipitation chances is slowly increasing Sunday through early next week.
Area forecast discussion, Feb 25, 5:25 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
425 PM MST Tue Feb 25 2025

.KEY MESSAGES...

- A 20 percent chance of showers and isolated thunderstorms
  this evening. An isolated wind gust to 55 mph and dry
  lightning may accompany any thunderstorm that develops.

- Low probability (30 percent) for elevated to near critical
  fire weather conditions Friday afternoon.

- Confidence in precipitation chances is slowly increasing
  Sunday through early next week.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 210 PM MST Tue Feb 25 2025

Shortwave trough and associated surface cold front moves through
the area from northwest to southeast tonight. Environment will
be characterized by a few hundred joules of SBCAPE from late
this afternoon through early this evening, with MUCAPE lingering
a few hours afterwards. Inverted-V soundings suggest strong
winds possible near any thunderstorm that develops, with support
for that in the HRRR surface wind gust forecast. Little, if
any, precipitation likely to make it to the ground, but a few
dry lightning strikes will be possible. Precipitation/thunder
threat ends by 06z as front moves south and environment
stabilizes. Low Temperatures will be in the upper 20s to lower
30s.

On Wednesday, a broad trough continues from the central plains
westward to the central Rockies. The cold pool aloft may promote
some convective development, but moisture appears lacking for
any precipitation as models are dry. Breezy northwest winds in
the morning will diminish in the afternoon. Highs will range
from the upper 40s in Colorado to the upper 50s in northwest
Kansas. Lows Wednesday night will be in the 20s.

Upper ridge starts rebuild from the west on Thursday with
temperatures climbing into the upper 50s to middle 60s. Winds
will be light out of the west with mostly sunny skies. Lows
Thursday night will range from the upper 20s to lower 30s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 210 PM MST Tue Feb 25 2025

Upper ridging continues for the area Friday and Saturday with
dry conditions and mild temperatures. Highs will be in the mid
to upper 60s on Friday and around 60 on Saturday behind a weak
cold front. May see some elevated fire weather conditions on
Friday with the warmer temperatures and humidity dropping into
the teens. Wind speeds will be strongest in Colorado with
northerly winds gusting to 30 mph there, and up to 25 mph in
northwest Kansas and southwest Nebraska. Humidity recovers on
Saturday to around 25 percent and no fire weather hazards
expected.

Models have trended towards the northerly solution for the cut
off ejecting across the Rockies on Sunday. Both the
deterministic GFS and ECMWF have precipitation chances in the
area. Precipitation type is a bit problematic. There is a rather
large range in temperature forecasts for Sunday, with some
colder guidance suggesting highs only around 40, but warmer
guidance well into the 60s. If colder temperatures materialize,
cannot rule out some wet snow on Sunday, likely melting on
contact with the ground given antecedent warm conditions. The
precipitation chances continue into Sunday night with the
compact closed upper low wobbling through the area. Lows will be
in the upper 20s to lower 30s.

The area will be between systems on Monday with a lull in
precipitation chances. Highs will be in the upper 50s. Next
shortwave moves out of the Rockies Monday night and across the
area on Tuesday. Still some timing and track differences, but
precipitation chances are increasing. Unlike the previous
system, this one will tap into colder air, which may lead to
better chances of snow. Winds may also play a factor with the
NBM showing very windy conditions with a deep surface low in
western Kansas. Temperatures are still marginal however, with
colder guidance in the 30s for highs, and at this time range
much of the details will certainly change. So for now just have
rain/snow chances for Tuesday and cooler temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 420 PM MST Tue Feb 25 2025

KGLD...VFR conditions are expected through the period. A west
wind around 10kts at taf issuance will veer to the northwest at
similar speeds from 03z-04z. From 05z-09z, northerly winds
gusting to around 20kts are forecast. From 10z-14z, winds
subside to around 11kts from the northwest. After 15z, northwest
winds gusting up to 30kts are expected. There is a slim (15%)
chance for a shower or possible thunderstorm from taf issuance
through about 02z as a cold front moves through. At the moment,
will not include a shower or thunderstorm mention in the
forecast just yet. Should one develop, the primary hazard would
be gusty outflow wind gusts.

KMCK...VFR conditions are expected through the period. A west-
northwest wind gusting to around 20kts at taf issuance will veer
to the northwest with gusts up to 25kts through 04z as a cold
front moves through. From 05z-14z, winds will be from the
northwest around 10kts. After 15z, northwest winds increase with
gusts up to 30kts. Virga/showers and perhaps a thunderstorm
could impact the terminal from taf issuance through 0130z with
gusty outflow winds the primary hazard.

&&

.CLIMATE...
Issued at 138 AM MST Tue Feb 25 2025

Here are the record high temperatures for Tuesday, February 25:

Goodland KS       75F/1989+

Hill City KS      80F/1986

McCook NE         75F/2024

Burlington CO     75F/1917

____________________________

Colby KS          77F/1917

Tribune KS        78F/1986

Yuma CO           73F/2009+

A (+) denotes a record for multiple years

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...99
CLIMATE...JN
Hazardous weather outlook, Feb 25, 11:52 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1052 AM MST Tue Feb 25 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1052 AM MST Tue Feb 25 2025 /1152 AM CST Tue Feb 25 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There will be brief near critical to critical fire weather
conditions across the Tri State area this afternoon, especially
south of the Interstate. Unpredictable fire behavior may be
possible, making a fire should one occur harder to control.

Isolated high-based thunderstorms may develop late this afternoon and
into this evening along a cold front. If storms develop, localized
wind gusts of up to 55 mph may occur. Little, if any, precipitation
will accompany these storms, but dry lightning strikes could be an
ignition source for wildfires.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

In the hours before

Local storm report, Feb 25, 5:48 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
448 PM MST Tue Feb 25 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     Non-Tstm Wnd Gst 3 WNW Trenton           40.19N 101.07W
02/25/2025  M53 MPH          Hitchcock          NE   Mesonet

            Weatherunderground site KNETRENT7.

&&
Special weather statement, Feb 25, 5:49 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM CST Tue Feb 25 2025

NEZ080-081-260015-
Red Willow NE-Hitchcock NE-
549 PM CST Tue Feb 25 2025

...GUSTY SHOWERS WILL IMPACT RED WILLOW AND HITCHCOCK COUNTIES
THROUGH 615 PM CST...

At 548 PM CST, the public reported gusty showers along a line
extending from 3 miles southwest of Holbrook to 7 miles southeast of
Culbertson to 5 miles southeast of Benkelman. Movement was southeast
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Mesonet. A public weather station near Trenton reported a
         53 mph wind gust.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong winds will be near...  Danbury and Lebanon around 605 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 10019 4000 10132 4008 10132 4032 10084
      4035 10020
TIME...MOT...LOC 2348Z 315DEG 32KT 4027 10007 4015 10074 3998 10147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 00:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
February 25, 6:18 PM CST
Where
Red Willow County, 0.82 mi NW of (Mck)mc Cook Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
40.207, -100.592

Light showers moving across Red Willow county led to a 74 mph wind gust at the McCook Airport (KMCK) via their ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235169.